Minnesota, 2019

Tornadoes and Hail in Minnesota, August 26, 2019

August 26, 2019 · NWS MPX · 3 events in 2 counties and zones

A weak surface trough moved across eastern Minnesota during the late afternoon, and early evening of Monday, August 26th. Storms developed along the weak surface trough and some produced two tornadoes south of Lake Mille Lacs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$215,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A weak surface trough moved across eastern Minnesota during the late afternoon, and early evening of Monday, August 26th. Storms developed along the weak surface trough and some produced two tornadoes south of Lake Mille Lacs. Surface instability was around 1000 J/kg. Wind shear parameters were initially not conducive of tornadic storms, but there was an increase in bulk wind shear values during the afternoon when the tornadoes formed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 26, 2:42 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 26, 2:42 PM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
342 PM CDT Mon Aug 26 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 330 PM CDT Mon Aug 26 2019

Surface analysis this afternoon shows a nearly north-south
oriented cold front bisecting eastern and western MN, emanating
from a low pressure center over central Manitoba province, and
extending south southwest to the OK/TX panhandles. Expansive high
pressure occupies the northwestern CONUS. A fairly narrow swath of
rain continues to press eastward over the I-35 corridor into
western WI. No thunder has been evident within this rainfall but
there have been some rates of around 0.50"-0.75" per hour so the
rainfall production has been rather efficient. Mesonet
observations have shown some rainfall totals of over 1" thus far
today within an environment having PWATs of 1.25"-1.50".

The cold front will reach eastern Wisconsin around midnight and
cross Lake Superior by daybreak Tuesday. While the main swath of
rain will be well to the east by late this evening, isolated to
scattered showers now popping up over western Minnesota will
continue to drift eastward thru the rest of the evening into the
overnight hours so the threat of additional rainfall is certainly
not unreasonable although the coverage will not be nearly as
great. And, like during the day today, thunderstorms are by and
large not expected.

With the cold front now passed by for Tuesday, the upper level low
of the system will drop to near the Great Lakes while a secondary
weak trough slides southeast into northern Minnesota and northern
Wisconsin. The heating of the day looks to allow some instability
cold pool showers to develop mainly late morning thru early
evening Tuesday, and again mainly over central Minnesota into
western Wisconsin. Coverage will be rather sparse, so "scattered"
wording looks to work best here. Very few, if any, thunderstorms
are expected but with cold air aloft as a relatively shallow
depth, some showers containing small hail (or "graupel") cannot be
ruled out.

In addition, a strong pressure gradient will develop behind the
potent departing cold front and strong high pressure arriving from
the west. This will make for breezy conditions with sustained
winds in the 15-25mph range and gusts to around 30 mph. Winds are
expected to settle down going into Tuesday night and conditions
overall will improve Tuesday night with gradual clearing.

.LONG TERM...(Wednesday through Monday)
Issued at 330 PM CDT Mon Aug 26 2019

Overall long term trends remain rather consistent. The eastern
CONUS trough will remain through much of the week. Cyclonic flow
around the exiting upper trough will drive lingering threat of
showers into early Wednesday before drier air moves in. Otherwise,
cool and breezy conditions linger over at least the eastern CWA early
Wednesday. Fall-like high temperatures expected around 70.

Another short wave trough/spoke of energy moves quickly southeast
over the Dakotas Wednesday night and across the CWA Thursday.
Decent warming ahead of the incoming surface front should bump
highs into the 75-80 degree range Thursday afternoon. Moisture
will struggle to pool ahead of the fast moving front and most
deterministic models bring this front through dry across our CWA
Thursday afternoon. We will continue this trend for now. Timing of
the trough/front will determine any real convective threat. Winds
should increase with the cold frontal passage with gusts to
20-25kt likely.

The southern CWA may be clipped by some leftover moisture as a
weak wave moves south of the area Friday night into Saturday. We
retained the small chance PoP into south central MN. Otherwise,
dry trend with slow warming ahead of ridging aloft builds east
over the weekend as a result of a cutoff upper low builds into
the Pacific Northwest. Models diverge on overall precipitation
development along a developing stationary frontal boundary which
is progged over northern MN late Sunday/Monday. We left the
blended model small chance PoP over mainly the northern CWA then.
Temperatures should trend upward through the weekend, close to
normal by Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1226 PM CDT Mon Aug 26 2019

Swath of -RA approaching the I-35 corridor at initialization.
While there is a mix of VFR-MVFR visibilities due to the intensity
of the rain, virtually no thunder to speak of. So as to not
completely discount the potential for convection but convey a
lesser chance, have transitioned from TEMPO for TS to VCTS at KMSP
and eastward. Rainfall will gradually end from west to east with
conditions then improving to VFR. In addition, winds will swing
around to NW with the frontal passage and have some gustiness to
them, especially after daybreak Tuesday morning.

KMSP...Kept ceilings within VFR range at this point, but not by
much. Heavier rainfall looks to move into the terminal area by 19z
with good chance of some MVFR visibility. Conditions will then
improve mid-to-late afternoon as winds swing around. During the
evening push, conditions are expected to run as VFR throughout but
ceilings will be between 4-5 kft.

/OUTLOOK FOR KMSP/
Wed...VFR. Wind NW 10-20 kt.
Thu...VFR. Wind SW 5-10 kt.
Fri...VFR. Wind NW 5-10 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JPC
LONG TERM...DWE
AVIATION...JPC
Hazardous weather outlook, Aug 26, 11:24 AM CST, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1224 PM CDT Mon Aug 26 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
270600-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1224 PM CDT Mon Aug 26 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms are possible into early evening. Some spots
may have heavy rain for a short while. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight chance of thunderstorms Tuesday. Severe weather
is not expected.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Aug 26, 2:59 PM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
359 PM CDT Mon Aug 26 2019

MNZ065-073-074-262215-
Brown-Renville-Redwood-
359 PM CDT Mon Aug 26 2019

...SHOWERS AND THUNDERSTORMS WITH THE POTENTIAL FOR FUNNEL CLOUDS
WILL AFFECT REDWOOD...BROWN AND RENVILLE COUNTIES...

At 357 PM CDT, a line of scattered showers and thunderstorms were
moving east at 20 mph. If you see a funnel cloud, please calmly move
inside to a sturdy structure.

Locations impacted include...
New Ulm, Redwood Falls, Sleepy Eye, Olivia, Springfield, Renville,
Fairfax, Hector, Bird Island, Morgan, Walnut Grove and Lamberton.

This includes the following highways...
 U.S. Highway 14 between mile markers 45 and 103, and near mile
marker 106.
 U.S. Highway 212 between mile markers 61 and 101.
 U.S. Highway 71 between mile markers 52 and 106.

LAT...LON 4454 9544 4455 9536 4470 9536 4489 9527
      4489 9450 4472 9450 4471 9463 4446 9463
      4445 9478 4443 9470 4439 9467 4435 9449
      4426 9437 4411 9437 4411 9509 4420 9512
      4420 9559 4421 9559
TIME...MOT...LOC 2057Z 290DEG 19KT 4466 9507

JRB
Local storm report, Aug 26, 3:09 PM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
409 PM CDT MON AUG 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     FUNNEL CLOUD     4 NNE WABASSO           44.46N 95.21W
08/26/2019                   REDWOOD            MN   TRAINED SPOTTER

            SPOTTERS SEES FUNNEL TO HIS WEST. LOCATION
            ESTIMATED FROM RADAR.

&&

JRB
Special weather statement, Aug 26, 4:59 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
559 PM CDT Mon Aug 26 2019

MNZ082-083-262345-
Blue Earth-Watonwan-
559 PM CDT Mon Aug 26 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BLUE EARTH AND EAST
CENTRAL WATONWAN COUNTIES...

At 559 PM CDT, a strong thunderstorm was located near Madelia, or 21
miles southwest of Mankato, moving east at 20 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Madelia, Mapleton, Good Thunder, Amboy, Vernon Center and Garden
City.

This includes U.S. Highway 169 between mile markers 26 and 40.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4397 9444 4410 9439 4399 9383 4385 9391
      4385 9419
TIME...MOT...LOC 2259Z 291DEG 19KT 4400 9434

The radar

The Minneapolis radar (KMPX), 111 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 hail. Local standard time, as filed.

Hail, Blue Earth

When
August 26, 5:23 PM CST
Where
Blue Earth County, 0.99 mi W of Vernon Center
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.950, -94.170

Tornado, Mille Lacs

When
August 26, 5:43 PM CST to 5:52 PM CST
Where
Mille Lacs County, 7.53 mi NW of Page to 4.97 mi NNW of Page
Rating
EF0
Path length
2.97 mi
Path width
50 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
45.985, -93.748

A NWS storm survey indicated that an EF-0 tornado touched down along 300th Street, where trees were damaged near a farm and a barn was pushed over. The worst damage occurred at at home along 290th Street where a detached garage was pushed off its foundation. Maximum winds were estimated at 80 mph.

Tornado, Mille Lacs

When
August 26, 6:39 PM CST to 6:48 PM CST
Where
Mille Lacs County, 2.18 mi E of Milaca to 4.35 mi ESE of Milaca
Rating
EF1
Path length
2.31 mi
Path width
50 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
45.731, -93.585

A NWS storm survey indicated that an EF-1 tornado touched down in a field just east of Mille Lacs County Road 4, and tracked to the southeast. EF-1 damage occurred along 70th Avenue where a large pole barn was completely destroyed. A nearby home also saw about half of its roof decking lifted off. Dozens of trees were broken or uprooted. The maximum winds were estimated at 90 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyThe tornado archive for Minnesota, 2019Warnings in Minnesota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853187, 840492, 840493.